Alert archive / Wyoming / Special Weather Statements in 2023

Special Weather Statement, NWS Riverton, WY

August 8, 2023Lincoln County, Wyoming

NWS Riverton, WY issued this special weather statement at Aug 8, 2023, 2:21 AM MDT for Lincoln County, Wyoming. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2023, 2:21 AM MDT (08:21 UTC)
Expired
Aug 8, 2023, 2:45 AM MDT
In force
24 min
Issued by
NWS Riverton, WY
Hail
0.50 in
Wind
40

County Lincoln County, WY

The radar

The Pocatello radar (KSFX), 161 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2023-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2023-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1958 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

762 
WWUS85 KRIW 080821
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
221 AM MDT Tue Aug 8 2023
 
WYZ023-024-080845-
Star Valley-Salt River and Wyoming Ranges-
221 AM MDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of west central
Sublette and west central Lincoln Counties through 245 AM MDT...

At 220 AM MDT, Doppler radar was tracking a strong thunderstorm near
Smoot, which is also 9 miles southwest of Afton, moving east at 45
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Smoot and Salt River Pass around 225 AM MDT.
  Mount Wagner around 235 AM MDT.

Other locations in the path of this storm include Mount Coffin,
Corral Creek Guard Station, Wyoming Peak and Middle Piney Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4270 11105 4283 11047 4250 11042 4250 11105
TIME...MOT...LOC 0820Z 261DEG 41KT 4260 11101 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

Dziewaltowski

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 10:49 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 7, 10:49 PM MDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1049 PM MDT Mon Aug 7 2023

.DISCUSSION...(This afternoon through Sunday)
Issued at 1159 AM MDT Mon Aug 7 2023

Another cooler than average afternoon in store to start the new
work week under mainly cloudy skies and some scattered rain
showers ongoing for areas along and near the Winds and through the
Bighorns. A subtle short wave is propagating down the main
longwave trough extending in from the Gulf of Alaska. Being more
progressive and not as strong upper level diffluence, expect less
precipiation activity late this afternoon and evening to include a
handful of isolated thunderstorms mainly for eastern zones to the
I-25 corridor. With decent MLCAPE over 500 J/kg for this corridor
off the Bighorns, an isolated marginal severe storm is possible.
Being high based, damaging winds will be the main threat but some
small hail could be present early in the initial stages of
development.

Overnight, expect the main trough to close in on the Wyoming state
line sparking some widely scattered rain showers early Tuesday
morning before sunrise lasting throughout much of the day. Light
in nature, flooding concerns are not prevalent at this time with
PWATs less than half an inch expected. Even cooler temperatures
Tuesday with the aforementioned trough. Rain showers and isolated
thunderstorm will push east of the CWA by early evening to sunset
timeframe with improving skies into the overnight hours into mid
week.

Upper level ridging will now begin to build northward into the
upper Rockies to include the CWA Wednesday onward through the end
of the week into the weekend. Warmer temperatures can be had as
the trend pushes back to average temperatures for this time of
year seeing more widespread 80s by Friday. Precipitation chances
will be limited to northern counties Wednesday before the ridge
builds that far north but nothing significant is to be noted for
the slimmer rain chances. Mainly dry Thursday onward with only a
limited chance for a storm for the higher terrain more in line
with the late summer regime. Longer term models are in line with
the CPC outlooks of back to near average temperatures and dryer
conditions for mid month to the later days of August.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday)
Issued at 1044 PM MDT Mon Aug 7 2023

A few showers may linger through 08/09Z across northern WY, but then
diminish for a few hours.  A low pressure system will move from
central into eastern Idaho early Tuesday morning, bringing an area
of showers to west-central WY before sunrise.  Models are showing an
area of heavy showers moving from west-central WY toward north-
central WY during the day.  KJAC, KBPI, KPNA may see brief MVFR
conditions under heavy showers during the morning hours as a result.
Isolated thunderstorms are possible during the morning as well
across western WY with gusty outflow winds and brief heavy rain.
Showers and thunderstorms should then spread eastward through the
day, with gusty west winds across southern into central WY during
the afternoon and early evening. Again, general VFR conditions may
become MVFR under and around stronger storms. Gusty NW winds are
likely during the late afternoon and early evening behind the
storminess as the low pressure system moves into eastern WY. Showers
will linger across central WY through 09/06Z, with clearing across
western WY.  The higher terrain will generally be obscured at times
through the day due to the storm system.  High pressure then builds
in Tuesday night into Wednesday, with gusty west winds across
southern WY.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 1159 AM MDT Mon Aug 7 2023

No fire weather concerns for today or Tuesday with the continued
precipitation chances and cooler than average temperatures. More
widespread rain Tuesday with more limited chances for northern
counties come Wednesday. Relative humidity values will remain
above the 35-45 percent range with relatively light winds less
than 10-20 mph. Dryer conditions and a warming trend for Thursday
onward into the weekend with a better chance for any fire weather
risk.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...Lowe
AVIATION...McDonald
FIRE WEATHER...Lowe
Hazardous weather outlook, Aug 7, 5:46 PM MDT, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
546 PM MDT Mon Aug 7 2023

WYZ001>020-022>030-081300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
546 PM MDT Mon Aug 7 2023

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Rest of Today and Tonight.

Scattered thunderstorm persist until around sunset over northwest
Wyoming, the Bighorn Basin, and adjacent areas. Locally heavy
rain and pea-sized hail are the primary hazards. A second round
of thunderstorms arrives in southwest Wyoming late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...Scattered thunderstorms continue with locally heavy
rain and gusty wind the main hazards.

Thursday...Another round of thunderstorms is possible across
northern Wyoming, generally during the afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 8, 2:21 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
221 AM MDT Tue Aug 8 2023

WYZ023-024-080845-
Star Valley-Salt River and Wyoming Ranges-
221 AM MDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of west central
Sublette and west central Lincoln Counties through 245 AM MDT...

At 220 AM MDT, Doppler radar was tracking a strong thunderstorm near
Smoot, which is also 9 miles southwest of Afton, moving east at 45
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Smoot and Salt River Pass around 225 AM MDT.
  Mount Wagner around 235 AM MDT.

Other locations in the path of this storm include Mount Coffin,
Corral Creek Guard Station, Wyoming Peak and Middle Piney Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4270 11105 4283 11047 4250 11042 4250 11105
TIME...MOT...LOC 0820Z 261DEG 41KT 4260 11101

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Dziewaltowski

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:05 PM MDTSpecial Weather StatementRIWHot Springs25 min
Aug 7, 6:32 PM MDTSpecial Weather StatementRIWFremont28 min
Aug 7, 6:57 PM MDTSevere Thunderstorm WarningRIWFremont29 min
Aug 7, 7:29 PM MDTSpecial Weather StatementRIW31 min
Aug 8, 1:55 PM MDTSpecial Weather StatementRIW50 min
Aug 8, 3:29 PM MDTAreal Flood AdvisoryRIWJohnson3 hr
Aug 8, 5:20 PM MDTSpecial Weather StatementRIWNatrona40 min
Aug 8, 5:59 PM MDTSpecial Weather StatementRIWNatrona31 min
Aug 8, 5:59 PM MDTSpecial Weather StatementRIWFremont31 min

Nearby

Special Weather Statements in Wyoming, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.